What Happens After Stopping Ozempic
Working as a nurse in an intensive care unit during the COVID-19 pandemic has been traumatic for Meredith Schorr.
A combination of stress, taking PTSD meds and a poor diet resulting from long hours at Banner University Medical Center caused the 25-year-old to gain 50 pounds. Within a year and a half.
“I'm very uncomfortable with the new weight I've put on because it's not where I normally sit. I don't feel healthy and I'm limited in terms of exercise,” Schorr, who is from Phoenix, Arizona, told PEOPLE, adding that during the pandemic Before, she was relatively healthy.
She said her life changed after a friend suggested she try the type 2 diabetes drug Ozempic in February 2022 to help with weight loss.
Ozempic is an FDA-approved prescription drug—by injection into the thigh, stomach, or arm—often used to help lower blood sugar in people with type 2 diabetes. It's the brand name for semaglutide, which stimulates insulin production and targets areas of the brain that regulate appetite, according to the FDA.
Schorr quickly reached out to a family practice nurse who works with patients on weight loss to ask about the medication.
“She basically made it clear to me that I could use the drug as a tool to help me lose weight and get motivated to improve my lifestyle habits,” she explains. “She made sure I knew that medication wasn't just a crutch I could rely on, I had to make lifestyle changes.”
Schorr first shared her story on Reddit before she got a prescription for Ozempic through a compounding pharmacy for about $150 a month without insurance.
Within 24 hours of her first injection, she started experiencing side effects including stomach sensitivity, stomach pain, cramps, constipation and intense nausea.
“I seemed to have more severe side effects than most people, but I've since learned how to combat it with various non-drug interventions and had to be prescribed Zofran,” she continued. “Then all of a sudden, my weight started dropping dramatically.”
Schorr lost 50 pounds. On Ozempic at 11 months – she was able to wear her wedding dress again. However, she decided to stop her injections in January 2023 because she eventually wanted to start a family, which she was unable to do while on injections.
“I'm young and I don't want to take the drug long-term. Plus, it's expensive,” she added.
Related Video: What Is Ozempic Face?Doctor explains side effects of diabetes medication
Never Miss a Story – Sign Up peoplefree daily newsletter Stay up to date with the best PEOPLE has to offer, from entertaining celebrity news to compelling stories of human interest.
After stopping the drug, Schorr said, she still felt the effects of the drug for weeks before her body readjusted to its optimum.
“About five to six weeks in, I started feeling extremely hungry, almost starving for a while,” Schorr explained. Within two months of stopping Ozempic, she lost 50 pounds and gained another 10 pounds.
PEOPLE spoke to Yale University's Ania Jastreboff, MD, a physician-scientist in obesity medicine, about Ozempic, Wegovy, and what happens when patients stop taking the drug. “Not everyone needs the highest dose, but if you want to maintain the weight loss you've achieved, you have to keep taking it. This is because obesity is a chronic disease,” she said, adding that these drugs have untargeted potential. People with type 2 diabetes or chronic obesity are tested.
“If you have a patient who is hypertensive, and they have high blood pressure, and you start them on an antihypertensive drug, and their blood pressure improves, what happens if you stop the drug? Well, their blood pressure goes pick-up — we're not surprised. The same goes for anti-obesity drugs,” she said.
“I was suddenly super hungry,” Shore said. “So after that phase, I was able to see, ‘Oh, I gained 10 pounds. I don't want to lose any of the progress I've made.' During that time I was trying to focus on eating healthier and choosing better snacks than I had in the past , making those conscientious choices to have a healthier lifestyle and diet seems to be helping.”
Schorr said the weight gain allowed her to focus on readjusting so she could maintain the effects of her medication.
“I worry about side effects and readjustment like I worry about any other drug,” she continued. “Every drug has risks and benefits, so I just know that a healthier lifestyle and habits will benefit me a lot.”
Now, Schorr tells PEOPLE her appetite has returned to normal, but she's focused on maintaining the lifestyle changes necessary to continue losing weight on her own, and she urges others to do the same.
“I feel [Ozempic] It's been maligned lately, but it's been a really good tool for me and has really changed my life,” she said. “Physically, I've been doing really well. I've been exercising, much more than I used to, and eating right. I feel so much more comfortable in my own skin. I am truely thankful. ”